DPH: Opioid Overdose Prevention

Opioid Overdose Prevention

 
Opiate overdose continues to be a major public health problem in the United States. It has contributed significantly to accidental deaths among those who use, misuse or abuse illicit and prescription opioids. In fact, U.S. overdose deaths involving prescription opioid analgesics increased to about 17,000 deaths a year in 2010, almost double the number in 2001. This increase coincided with a nearly fourfold increase in the use of prescribed opioids for the treatment of pain. 
 
WHAT ARE OPIOIDS?

Opioids include illegal drugs such as heroin, as well as prescription medications codeine, methadone, oxycodone (Oxycontin, Percodan, Percocet), hydrocodone (Vicodin, Lortab, Norco), fentanyl (Duragesic, Fentora), hydromorphone (Dilaudid, Exalgo), and buprenorphine (Subutex, Suboxone).

Opioids work by binding to specific receptors in the brain, spinal cord and gastrointestinal tract. In doing so, they minimize the body’s perception of pain. However, stimulating the opioid receptors or "reward centers" in the brain also can trigger other systems of the body, such as those responsible for regulating mood, breathing and blood pressure.

HOW DOES OVERDOSE OCCUR?

A variety of effects can occur after a person takes opioids, ranging from pleasure to nausea, vomiting, severe allergic reactions (anaphylaxis) and overdose, in which breathing and heartbeat slow or even stop.

Opioid overdose can occur when a patient deliberately misuses a prescription opioid or an illicit drug such as heroin. It also can occur when a patient takes an opioid as directed, but the prescriber miscalculated the opioid dose or an error was made by the dispensing pharmacist or the patient misunderstood the directions for use.

Also at risk is the person who takes opioid medications prescribed for someone else, as is the individual who combines opioids — prescribed or illicit — with alcohol, certain other medications, and even some over-the-counter products that depress breathing, heart rate, and other functions of the central nervous system.

WHO IS AT RISK?

Anyone who uses opioids for long-term management of chronic cancer or non-cancer pain is at risk for opioid overdose, as are persons who use heroin. Others at risk include persons who are:

    • Receiving rotating opioid medication regimens (and thus are at risk for incomplete cross-tolerance).
    • Discharged from emergency medical care following opioid intoxication or poisoning.
    • At high risk for overdose because of a legitimate medical need for analgesia, coupled with a suspected or confirmed history of substance abuse, dependence, or non-medical use of prescription or illicit opioids.
    • Completing mandatory opioid detoxification or abstinent for a period of time (and presumably with reduced opioid tolerance and high risk of relapse to opioid use).
    • Recently released from incarceration and a past user or abuser of opioids (and presumably with reduced opioid tolerance and high risk of relapse to opioid use).

    Tolerance develops when someone uses an opioid drug regularly, so that their body becomes accustomed to the drug and needs a larger or more frequent dose to continue to experience the same effect.

Loss of tolerance occurs when someone stops taking an opioid after long-term use. When someone loses tolerance and then takes the opioid drug again, they can experience serious adverse effects, including overdose, even if they take an amount that caused them no problem in the past.

*adapted from the SAMHSA Opioid Overdose Tool Kit

How do I recognize signs of an opioid overdose?

  • The person can’t be woken up
  • Breathing is very slow or not existent
  • Lips or nails may seem blue

What should I do if I see an overdose?

 

Call 911 immediately Say “I think someone may have overdose.” If the person isn’t breathing, do rescue (mouth-to-mouth) breathing by pinching the nose and blowing into the mouth Administer naloxone (Narcan) if you have it   Lay the person on their side once they have resumed breathing Stay with the overdosed person until the ambulance arrives
 

Getting Treatment

 

Health officials urge people dealing with heroin or other opioid problems to get treatment. Medication assisted treatment using FDA-approved treatments such as methadone, buprenorphine and extended release naltrexone can effectively treat heroin/opioid addictions and enable people to recover to healthy, productive lives. Those seeking treatment can find help by calling 800-662-HELP (4357) or online at http://www.samhsa.gov/treatment/index.aspx.

 

 

RESOURCES

 

Find the nearest overdose prevention and naloxone program

 

SAMHSA Opioid Overdose Prevention Tool Kit

 

Centers for Disease Control and Prevention: Drug Overdose Information

 

AIDS Connecticut:  Overdose Prevention Fact Sheet

 

Department of Mental Health and Addiction Services

 

 

HEALTH ADVISORIES/PRESS RELEASES

 

 

LATEST NEWS

 

 

 

 

 

 





Content Last Modified on 8/11/2014 4:01:18 PM